Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 154, NWS Birmingham, AL

October 30, 2009Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 30, 2009, 1:46 PM CDT for Pickens County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2009, 1:46 PM CDT (18:46 UTC)
Expired
Oct 30, 2009, 2:15 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 301846
TORBMX
ALC107-301915-
/O.NEW.KBMX.TO.W.0154.091030T1846Z-091030T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...PICKENSVILLE...ALICEVILLE...

* UNTIL 215 PM CDT

* AT 144 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH OF
  MEMPHIS...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  MEMPHIS BY 200 PM CDT...
  ALICEVILLE BY 205 PM CDT...
  GARDEN AND MCMULLEN BY 210 PM CDT...
  PICKENSVILLE BY 215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER 
UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3325 8827 3320 8802 3298 8826 3299 8835
TIME...MOT...LOC 1845Z 206DEG 28KT 3299 8830

$$

61
3 follow-up statements
000 
WWUS54 KBMX 301856
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT FRI OCT 30 2009

ALC107-301915-
/O.CON.KBMX.TO.W.0154.000000T0000Z-091030T1915Z/
PICKENS AL-
156 PM CDT FRI OCT 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR WEST
CENTRAL PICKENS COUNTY...

AT 155 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR GEORGE DOWNER AIRPORT...OR
NEAR ALICEVILLE...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  GARDEN AND MCMULLEN BY 205 PM CDT...
  DILLBURG AND PICKENSVILLE BY 210 PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3325 8827 3321 8807 3305 8824 3309 8831
TIME...MOT...LOC 1856Z 206DEG 29KT 3310 8823

$$

61
000 
WWUS54 KBMX 301905
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI OCT 30 2009

ALC107-301915-
/O.CON.KBMX.TO.W.0154.000000T0000Z-091030T1915Z/
PICKENS AL-
205 PM CDT FRI OCT 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
PICKENS COUNTY...

AT 204 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR GARDEN...OR NEAR
ALICEVILLE...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  DILLBURG BY 210 PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3313 8819 3314 8826 3324 8824 3321 8807
TIME...MOT...LOC 1905Z 211DEG 30KT 3317 8818

$$

61
000 
WWUS54 KBMX 301914
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT FRI OCT 30 2009

ALC107-301925-
/O.EXP.KBMX.TO.W.0154.000000T0000Z-091030T1915Z/
PICKENS AL-
214 PM CDT FRI OCT 30 2009

...THE TORNADO WARNING FOR CENTRAL PICKENS COUNTY HAS EXPIRED...

THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3313 8819 3314 8826 3324 8824 3321 8807
TIME...MOT...LOC 1915Z 211DEG 30KT 3323 8812

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 12:28 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 30, 12:28 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT FRI OCT 30 2009

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

THE PENDING COLD FRONT THAT IS EXPECTED TO AFFECT CENTRAL ALABAMA
TODAY AND TONIGHT IS CREEPING EVER CLOSER.  THE COLD FRONT ITSELF IS
MARKED BY SOME CELLS OF HEAVIER RAINFALL ON RADAR...AS THERE IS NO
THUNDER SO FAR.  POST-FRONTAL RAINFALL REMAINS MODERATE AT THE TIME.
OUR PROBLEM AREA AT THIS POINT WILL REMAIN TO BE AREAS WEST OF
INTERSTATE 65 AS SOME MID TO UPPER LEVEL DRY AIR...APPARENT IN THE
WATER VAPOR...IS ERODING SOME OF THE CLOUD COVER OVER THIS AREA.  AS
WE ALL KNOW...WITH THE LOW LEVEL MOISTURE ALREADY IN PLACE OVER THE
WESTERN HALF OF THE AREA...ANY HEATING THAT THIS AREA RECEIVES WILL
AMPLIFY THE LIKELIHOOD OF SEEING STRONG TO SEVERE WEATHER.

THAT SAID...IT LOOKS AS THOUGH THE COLD FRONT IS OUTRUNNING THE
MODEL SOLUTIONS...ESPECIALLY THE NAM.  WHAT THIS MEANS...EVEN WITH
THE FORMATION OF INDIVIDUALS CELLS OUT AHEAD OF THE FRONT...THE ONES
BEING SEEN IN EASTERN MISSISSIPPI...IT IS REALLY GOING TO LIMIT THE
WINDOW FOR THIS STRONG TO SEVERE POTENTIAL.  ONCE THE COLD FRONT
PASSES OVER ANY GIVEN AREA...THE POTENTIAL FOR THOSE STRONG STORMS
WILL BE OVER.

SO FOR THE REMAINDER OF THE MORNING HOURS...THROUGH THE LATE
AFTERNOON HOURS...WILL BE FOCUSED ON WEST CENTRAL ALABAMA AND THE
INDIVIDUALS CELL DIRECTLY ALONG AND JUST AHEAD OF THE FRONT.

&&

.AVIATION...18Z TAF DISCUSSION.

AS OF THE 18Z ISSUANCE...THE APPROACHING COLD FRONT HAD MADE ITS WAY
ACROSS THE INTERSTATE 55 CORRIDOR IN CENTRAL MISSISSIPPI.  THIS
WOULD PUT THE FRONT ON OUR DOORSTEP AROUND 21Z...BUT WILL HAVE TO
WATCH AS THERE IS SOME INDIVIDUAL CELL DEVELOPMENT OUT AHEAD OF THE
FRONT...THAT WILL CARRY WITH THEM THE CHANCE OF STRONG GUSTY WINDS.
ONCE THE FRONT MOVES THROUGH A PARTICULAR AREA...THE THREAT OF
STRONG WINDS WILL DIMINISH...BUT RAIN WILL CONTINUE AS POST-FRONTAL
SHOWERS ARE EXPECTED THROUGHOUT THE OVERNIGHT HOURS.

JUST AHEAD OF THE FRONT...SOME CLEARING HAS BEEN SEEN...BUT MVFR
SKIES ARE THE MAIN THING BEING SEEN.  ONCE THE FRONT APPROACHES A
PARTICULAR AREA...SHOULD SEE A QUICK DROP INTO IFR...AND THEN BACK
UP TO MVFR.  TS SHOULD BE LIMITED TO TCL...BUT BHM AND EET COULD SEE
SOME BEFORE THE SUN GOES DOWN TOO.

LOOK FOR SKIES TO REMAIN MVFR THROUGHOUT THE NIGHT...AND THEN
CLEARING IS EXPECTED WEST TO EAST BY MID MORNING SATURDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH 785 IS IN EFFECT UNTIL 7 PM CDT.

LAKE WIND ADVISORY IN EFFECT FOR THE WESTERN HALF OF CENTRAL ALABAMA
THROUGH 7 PM CDT.

&&

27
Hazardous weather outlook, Oct 30, 12:02 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CDT FRI OCT 30 2009

ALZ011>015-017>050-310200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1202 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM THIS EVENING FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT
WILL BE CONFINED MAINLY TO THOSE COUNTIES THAT BORDER THE ALABAMA
MISSISSIPPI STATE LINE.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE THREAT OF STRONG OF TO SEVERE STORMS WILL INCREASE DURING THE
AFTERNOON AS THE AIR MASS CONTINUES WARM AND DESTABILIZE. A LINE OF
THUNDERSTORMS ALONG AN APPROACHING COLD FRONT WILL ENTER WEST ALABAMA
BY 2 PM...AND MOVE SLOWLY EASTWARD. AHEAD OF THIS FRONT...INDIVIDUAL
STORMS WILL DEVELOP AND MOVE RAPIDLY NORTHWARD. THE STORMS OUT AHEAD
OF THE MAIN LINE WILL HAVE THE BEST POTENTIAL FOR A BRIEF TORNADO.

AFTER 8 PM...THE STORMS WILL LIKELY WEAKEN DUE TO THE LOSS OF
DAYTIME HEATING...WITH VERY LITTLE THUNDERSTORM ACTIVITY EXPECTED
AFTER 9 PM.

IN ADDITION...SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS HAS
PROMPTED A LAKE WIND ADVISORY TO BE ISSUED FOR TODAY FOR AREAS
ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND THROUGH EVENING HOURS ALONG AND WEST OF
INTERSTATE 65.

In the hours before

Special weather statement, Oct 30, 1:28 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI OCT 30 2009

ALZ022-301915-
PICKENS-
128 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 215 PM CDT...

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM ON THE ALABAMA MISSISSIPPI STATE LINE JUST TO THE
NORTHWEST OF MEMPHIS...NEAR PICKENSVILLE...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN NORTHWESTERN PICKENS COUNTY...INCLUDING THE CITIES OF
PICKENSVILLE AND ETHELSVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:41 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more27 hr
Oct 30, 1:44 PM CDTTornado WarningBMXPickens26 min
Oct 30, 4:02 PM CDTTornado WarningBMXLamar, Pickens28 min
Oct 30, 4:07 PM CDTTornado WarningBMXPickens, Sumter38 min
Oct 30, 4:24 PM CDTTornado WarningBMXFayette, Lamar36 min
Oct 30, 4:25 PM CDTTornado WarningBMXFayette, Walker31 min
Oct 30, 4:29 PM CDTTornado WarningBMXPickens46 min
Oct 30, 4:38 PM CDTTornado WarningBMXFayette, Lamar, Pickens37 min
Oct 30, 4:41 PM CDTTornado WarningBMXPickens34 min
Oct 30, 4:45 PM CDTTornado WarningBMXFayette, Lamar, Marion45 min
Oct 30, 4:57 PM CDTTornado WarningBMXFayette, Lamar, Marion48 min
Oct 30, 5:06 PM CDTTornado WarningBMXFayette, Lamar, Pickens39 min
Oct 30, 5:10 PM CDTTornado WarningBMXMarion, Winston35 min
Oct 30, 5:34 PM CDTTornado WarningBMXMarion, Walker, Winston41 min
Oct 30, 5:37 PM CDTTornado WarningBMXFayette, Marion, Walker23 min
Oct 30, 5:55 PM CDTTornado WarningBMXFayette, Walker, Winston50 min
Oct 30, 6:07 PM CDTTornado WarningBMXWinston19 min
Oct 30, 6:52 PM CDTSevere Thunderstorm WarningBMXWinston23 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.